Does your medicine cabinet need a makeover? It’s surprisingly common forÂ over the counter medicationÂ to cause a rebound effect, prolonging symptoms and making you feel worse. Even a few consecutive days taking certain cold, cough, sleep and indigestion meds can backfire, triggering the rebound and making you dependent on the medicine to feel well. When it comes to the following medicine cabinet staples, you’ll want to use caution (or the trash disposal) to make sure your otc remedies aren’t actually making you ill.
Rebound congestion is a major concern when it comes toÂ decongestantsÂ whether oral decongestants or nasal sprays.
Oral decongestants include things made with psuedoephedrine (e.g., Sudafed) and phenylephrine (e.g., Sudafed PE). Decongestant nasal sprays like Afrin, Neo-Synephrine and Sinex rely on the drugs oxymetazoline and phenylephrine.
Both can help relieve stuffy noses and congestion caused by colds,Â the ď¬‚u, allergies or sinusitis. But they backfire if used for more than three or four days in a row. That’s because the medications work by causing tiny blood vessels in your mucus membranes to constrict, temporarily shrinking the lining of the nose to allow for better breathing. When the medication wears off, however, these blood vessels become even more congested, and you can suddenly find yourself needing to use nasal spray every few hours, even as it becomes less effective.
“Don’t be a sucker,” writes physician Edward Pullen.Â ”I recommend not using it at all if you cannot have the discipline to use only 3 days maximum.”
Nasal decongestants can also be dangerous for people with type 2 diabetes or those taking blood pressure medication, since they can cause blood sugar and blood pressure to spike.
Topical antibiotics such as NeosporinÂ can cause an allergic reaction in as many as 25% of users. Â When used frequently, they can also Â ”cause a Â worsening of the initial problem” that’s misinterpreted as an infection,Â according to the Cleveland Clinic. The allergic reaction — known as contact dermatitis, and also caused by things like nickel in costume jewelry,Â fragranceÂ and preservatives — includes symptoms such asÂ red skin (in patches or all over the body), dry or scaly patches, blisters, burning or itching without visible skin sores, hives, sun sensitivity and darkened or cracked skin. Many doctors recommend usingÂ generic bacitracinÂ instead of Neosporin.
OTC Acid blockers
Over the counter acid blockers such as Pepcid AC, Tagamet HB, Zantac, PrevacidÂ and Axid AR are designed to relieve heartburn, acid indigestion (aka acid reflux) and stomach issues by reducing the production of acid in the stomach. They’re bigÂ business in the U.S., racking up some $13 billion in annual sales, but they could be making a lot of people worse in the long run by interferingÂ with the body’s natural digestive processes.Â People can easily get dependent on acid blockers and need them in order to digest properly.
Not only that, but they could make you more prone to intestinal infection.Â According to Michael T. Murray, a naturopathic physician and co-author of The Encyclopedia of Natural Medicine, “there are serious consequences of taking either the acid-blocking or proton pump inhibitor versions of these drugs. BothÂ classes of drugs produce significant disturbances in the gastrointestinal tract, which protects the body from infections that lead to pneumonia, peptic ulcer disease and malnutrition.”
And they can also interfere with your body’s ability to absorb nutrients. “People will want to take medications .. Â to reduce acid in the stomach,” said Michael Lowenstein, co-medical director of the Waismann Method, told meÂ lastÂ time I interviewed him. “But you need acid in the stomach, to absorb calcium and magnesium and all the important vitamins. Over time, people get stuck in this vicious cycle, where they donâ€™t absorb enough important minerals, and this leads to more health problems and more medications.”
It’s cool to pop the occasional Tums, but antacids like Rolaids, Alka-Seltzer, Tums and Pepto-Bismol can become dangerous with long-term use. ThoughÂ antacids do differ from acid blockersÂ and proton pump inhibitors, they carry many of the same risks –Â inability to absorb nutrients properly,Â susceptibilityÂ to infections.Â Some contain aluminum and put your at increased risk forÂ neurological disorders like Parkinson’s, Alzheimer’s and Lou Gehrig’s disease.
Multi-Symptom OTC Cold Medicines
Multi-symptom cold medicines are those designed to treat more than one problem at once. But your itchy sneezy headacheÂ decongestantÂ wonder pills may interact dangerously with prescription antidepressants (especially MAOIs) and other psychiatric medsÂ becauseÂ of an ingredient called dextromethorphan — Â leading to headache, confusion, fever and high blood pressure. People on antidepressants or other psych meds should avoid or at least talk to a doctor before taking any multi-symptom cold medicines and cough suppressants.
Anti-diarrhea or constipation medications
Doctors discourage the use of anti-diarrhea and anti-constipation medications because your body can easily become dependent on them. Anti-diarrhea meds also run the risk of stopping the body from dispelling germs and infections.
OTC Sleep aids
Over the counter sleep aids likeÂ Benadryl, Unisom and Nytol can work for occasional insomnia. But use them too frequently and you may be in trouble, because all of these drugs contain antihistamines such as iphenhydramine and hydroxyzine. The brain signals needed to keep us awake include what are called histaminergic signals, and the reason antihistamines make us sleepy is because they block these. But that means theyÂ interfere with our normal sleep patterns and mess with our body’s overnight repair mechanisms. Ever wake up feeling groggy or hungover the next day after taking a sleep-aid? That why. The antihistamines prevent us from getting deep, REM sleep and we wind up withÂ rebound insomnia.